Skip to content

New Antibiotic in the Works for Dangerous C. Diff

Cadazolid in Development for Life-Threatening Diarrhea Bug
Font Size
A
A
A
By
WebMD Health News
Reviewed by Louise Chang, MD

Sept. 18, 2012 -- Hospital patients infected with the dangerous diarrhea bug Clostridium difficile (C. diff) have more than twice the risk of dying compared to patients without the infection, a Dutch study shows.

At the same time, there is hope for a new antibiotic that may lower the risk.

Each year, C. diff strikes about 500,000 Americans, mostly in hospitals and nursing homes. C. diff disease can range from mild diarrhea to life-threatening intestinal inflammation known as colitis. The bug produces toxins that damage the inner lining of the gut.

Most cases of hospital-acquired C. diff occur in people taking so-called broad-spectrum antibiotics. These kill many different types of bacteria (including good bacteria), which allows C. diff to overgrow. Being older than 65 is also a risk factor.

People who have already had a few bouts with C. diff are especially at risk. If you've had three or four recurrences, your likelihood of another recurrence is more than 50%.

Marjolein Hensgens, MD, of Leiden University Medical Center in The Netherlands, and colleagues identified 1,366 hospitalized patients with C. diff. diarrhea. Overall, 13.1% died within 30 days.

Then the researchers compared 317 patients hospitalized with C. diff diarrhea and 317 hospitalized patients without diarrhea. Their average age was 63.

Even after taking into account age, sex, and underlying illnesses -- all of which can affect the risk of death -- people with C. diff. died 2.5 times more frequently than people without the infection.

According to the death certificates, 4% of all hospitalized patients with C. diff die of causes related to their infection, Hensgens says. Most die in the first 30 days after diagnosis, she says.

Most of the C. diff. patients were treated with the antibiotics metronidazole (Flagyl) and vancomycin (Vancocin). Studies have shown they wipe out C. diff in 80% to 90% of patients. But after seemingly successful initial treatment, symptoms come back in 25% or more of patients.

"The study really shows a big need for new antibiotic treatments," Hensgens says.

The findings were presented at the 52nd Interscience Conference on Antimicrobial Agents and Chemotherapy.

Today on WebMD

man holding his stomach
Get the facts on common problems.
blueberries in a palm
Best and worst foods.
 
woman shopping
Learn what foods to avoid.
fresh and dried plums
Will it help constipation?
 
top foods for probiotics
Slideshow
couple eating at cafe
Article
 
sick child
Slideshow
Woman blowing bubble gum
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Woman with crohns in pain
Slideshow
Woman with stomach pain
Slideshow
 
diet for diverticulitis
Video
what causes diarrhea
Video